Michigan, 2011Hail and Damaging Winds in Michigan, September 12, 2011
September 12, 2011 · NWS MQT · 7 events in 3 counties and zones
A strong cold front moving through a moist unstable air mass produced severe thunderstorms over western Upper Michigan on the evening of the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through a moist unstable air mass produced severe thunderstorms over western Upper Michigan on the evening of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 12, 6:29 PM EST, 23 minutes earlier.
Area forecast discussion, Sep 12, 6:29 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EDT MON SEP 12 2011
UPDATED AVIATION DISCUSSION FOR 00Z TAFS
.SHORT TERM /THROUGH 00Z WEDNESDAY/ ISSUED AT 359 PM...
MAIN FORECAST CHALLENGE IN THE SHORT TERM IS DEALING WITH CONVECTION
AND STRONG WINDS THIS EVENING AND TONIGHT.
A SFC LOW WILL BE LOCATED OVER THE NRN LAKE SUPERIOR/ONTARIO
BORDER...WITH A TROUGH/COLD FRONT STRETCHING FROM P69 TO IWD...AT
00Z TUESDAY. BY 06Z TUESDAY...THE SFC LOW WILL BE APPROACHING JAMES
BAY...WITH THE TROUGH/FRONT OVER ERN UPPER MI. ANOTHER UPPER LOW
WILL THEN MOVE OUT OF NCENTRAL CANADA TO THE NRN MANITOBA/ONTARIO
BORDER BY 00Z WEDNESDAY. THIS WILL CAUSE A SFC TROUGH FROM JAMES BAY
TO NRN LAKE SUPERIOR TO DEEPEN SOME.
FOR THIS EVENING AND TONIGHT...THINKING IS THAT SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT OVER MN AND MOVE
INTO PARTS OF UPPER MI AROUND 00Z. LIMITING FACTORS FOR THE
PRECIPITATION WILL BE THAT LOW LEVEL MOISTURE IS SOMEWHAT
LACKING...ESPECIALLY OVER SRN PORTIONS OF THE AREA...AND THAT WE
WILL BE CAPPED AHEAD OF THE FRONT. CAPE WILL BE IN THE 1200-1500J/KG
RANGE...HIGHEST OVER THE S. LOW LEVEL LAPSE RATES WILL BE UP TO
8C/KM. 0-6KM AND 0-1KM SHEAR WILL BE AROUND 30-40KTS...WITH THE BEST
DIRECTIONAL SHEAR IN THE MID-LEVELS. 850MB WINDS WILL BE AROUND
50KTS ALONG AND AHEAD OF THE FRONT...FAVORING DAMAGING WIND
POTENTIAL. STORM MODE IS EXPECTED TO BE MULTICELL WITH EMBEDDED
SUPERCELLS. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. DRY
LOW LEVEL AND MINIMAL LOW LEVEL DIRECTIONAL SHEAR WILL LIMIT TORNADO
THREAT. EXACTLY WHERE THUNDERSTORMS FOCUS WILL BE PARTIALLY
DEPENDENT ON WHERE THEY DEVELOP OVER MN...BUT AT THIS TIME
THUNDERSTORMS ARE EXPECT TO MOVE THROUGH THE CWA...WITH GREATEST
COVERAGE TO THE N.
AS FAR AS WINDS FOR TONIGHT...GALE WARNINGS ARE IN EFFECT AND A WIND
ADVISORY FOR THE KEWEENAW PENINSULA. WINDS WILL PICK UP BEHIND THE
FRONT AS 925MB WINDS INCREASE TO 40-45KTS OUT OF THE NW.
SOME LAKE ENHANCED PRECIP IS POSSIBLE LATE TONIGHT AS 850MB TEMPS
FALL TO AROUND 0-2C...AND LAKE TEMPS ARE STILL AROUND 18C.
FOR TUESDAY...SFC RIDGING WILL QUICKLY PASS OVER BETWEEN TROUGHS AS
850MB TEMPS INCREASE TO AROUND 5-7C BY 00Z WEDNESDAY. DO NOT EXPECT
LAKE INDUCED PRECIP DURING THE DAY...BUT PRECIP WILL MOVE INTO THE
FAR NWRN CWA IN THE EVENING. 925MB WINDS WILL DROP BELOW 25KTS BY
12Z...AND BELOW 30KTS BY 18Z. WINDS WILL THEN INCREASE OVER WRN LAKE
SUPERIOR AHEAD OF THE SFC TROUGH THAT WILL BE MOVING IN FROM THE NW.
HIGHS WILL BE IN THE UPPER 50S TO MID 60S.
.LONG TERM /TUES NIGHT THROUGH NEXT MONDAY/...
AFTER THE LULL BETWEEN THE TWO MAIN WAVES ON TUES...THE SECONDARY
SHORTWAVE AND ASSOCIATED COLD FRONT WILL SWEEP ACROSS THE AREA
TUESDAY NIGHT. AS HAS BEEN OCCURRING OVER THE LAST SEVERAL
SYSTEMS...APPEARS THE BEST FORCING WILL REMAIN OVER LK
SUPERIOR...CLOSER TO THE POTENT SHORTWAVE AND SFC LOW LIFTING NE
TOWARDS JAMES BAY. ONLY EXPECT SCATTERED SHOWERS WITH THE PASSAGE OF
THE COLD FRONT...MAINLY NEAR THE LK SUPERIOR SHORELINE. THIS FRONT
WILL PROVIDE A REINFORCING SURGE OF COLD AIR AND COULD LEAD TO THE
COLDEST DAY SO FAR OF THE METEOROLOGICAL FALL. H850 TEMPS WILL FALL
TO -3 TO -5C...WHICH WITH MOSTLY CLOUDY SKIES WILL LIMIT
TEMPERATURES TO AROUND 50 DEGREES. THE WARM SPOTS WILL LIKELY BE
RIGHT ALONG THE LK SUPERIOR SHORELINE...WHERE THE 60-65 DEGREE WATER
TEMPS WILL PROVIDE SOME WARMING UNDER THE NW WINDS. IN ADDITION TO
THE COLD HIGHS ON WED...THE COLD H850 TEMPS WILL LEAD TO DELTA-T
VALUES OF 18-20...ALLOWING LK EFFECT RAIN SHOWERS TO DEVELOP. DRY
AIR SURGING IN BEHIND THE COLD FRONT MAY LEAD TO A BREAK IN THE
PRECIPITATION EARLY WED MORN...BEFORE DEEPER MOISTURE ARRIVES AHEAD
OF THE NEXT SHORTWAVE. WITH THE NW WINDS EXPECTED...WILL HAVE THE
HIGHEST CHANCE POPS OVER THE NW WIND FAVORED LOCATIONS. WILL LIKELY
HAVE ANOTHER PERIOD OF GALES OVER CNTRL/ERN LK SUPERIOR TUES NIGHT
INTO WED MORNING. OPTED TO AVOID CONFUSION WITH THE CURRENT GALE
WARNING AND NOT PUT UP A GALE WATCH AT THIS TIME.
FINALLY...WATERSPOUT NOMOGRAM HINTS AT THE POTENTIAL FOR A FEW
WATERSPOUTS OVER LK SUPERIOR ON WED...AS THE WINDS DIMINISH A TOUCH
AND DEEPER MOISTURE ARRIVES. WOULD LIKE TO TAKE ANOTHER LOOK AT THE
CONDITIONS BEFORE ADDING THEM OVER LK SUPERIOR.
A THIRD SHORTWAVE WILL SWEEP THROUGH THE AREA WED NIGHT. THIS WAVE
WILL SPEED UP THE UPPER TROUGH AS IT HEADS E AND BRING GRADUALLY
IMPROVING CONDITIONS DURING THE DAY THURS. HAVE BUMPED UP POPS SOME
OVER THE FAVORED NW WINDS LOCATIONS ON WED NIGHT WITH THE DEEP
MOISTURE IN PLACE. PCPN SHOULD REMAIN ALL AS RAIN...WITH H1000-850
THICKNESS VALUES STILL AROUND 1310M...LITTLE TO NO ICE IN THE
CLOUDS...AND ABOVE FREEZING TEMPS FOR THE LOWEST 1500FT. EXPECT PCPN
TO DIMINISH OVERNIGHT AS THE UPPER TROUGH EXITS THE AREA AND COULD
LEAD TO A FEW PARTLY CLOUDY SKIES AWAY FROM LK SUPERIOR. THIS
CREATES A TRICKY LOW FCST WED NIGHT...AS THEY WILL DEPEND ON
WHERE/WHEN THE CLOUDS BEGIN TO CLEAR OUT AND WINDS WEAKEN THE
QUICKEST. MAV/MET GUIDANCE IS SHOWING LOWS IN THE MID/UPPER
20S...BUT WITH THE CLOUDS AND REMAINING WINDS...DIDN/T WANT TO GO
THAT COLD. WILL KEEP LOWS IN THE LOWER 30S OVER THE INTERIOR
LOCATIONS. THEREFORE...WITH THE UNCERTAINTY...DECIDED TO REMOVE THE
FROST AT THIS TIME FOR THE AREA...ALTHOUGH THERE COULD BE SOME
PATCHY AREAS TOWARDS DAYBREAK THURS.
DRY AIR ALOFT WILL PUSH IN UNDER THE BUILDING UPPER RIDGE ON THURS
AND LEAD TO A DIMINISHING TREND ON THE POPS/SKY. DID HOLD ON TO THE
HIGHER POPS A LITTLE LONGER OVER THE ERN CWA IN THE MORNING HOURS
DUE TO LINGERING MOISTURE BEHIND THE UPPER TROUGH. HIGHS SHOULD BE A
FEW DEGREES HIGHER ON THURS...WITH A SLIGHT WARMING OF H850 TEMPS
AND MORE SUNSHINE.
DAYS 4 THROUGH 7 /THURSDAY NIGHT THROUGH NEXT MONDAY/...
UPPER TROUGH WILL START SHIFTING E OUT OF THE GREAT LAKES REGION AT
THE BEGINNING OF THE EXTENDED PERIOD...WHILE AN UPPER RIDGE BUILDS
BACK OVER THE CANADIAN PRAIRIES. THIS UPPER RIDGE WILL SLOWLY SHIFT
E THROUGH THE PERIOD AS A UPPER TROUGH BEGINS TO ENTER THE PAC NW
DURING THE WEEKEND. AT THE SFC...LARGE AREA OF HIGH PRESSURE WILL BE
OVER THE GREAT LAKES ON THURS NIGHT AND SHIFT OVER THE NEW ENGLAND
STATES BY SUNDAY MORNING. THIS WILL LEAD TO GRADUALLY WARMING TEMPS
FROM THE BELOW NORMAL VALUES AT THE START OF THE PERIOD...AS RETURN
FLOW PULLS WARMER AIR OVER THE AREA. EXPECT A MAINLY DRY EXTENDED
PERIOD...ALTHOUGH THERE IS THE POTENTIAL FOR A FEW WAVES TO MOVE
THROUGH THE WSW FLOW ALOFT SUN INTO MON. WILL ONLY GO WITH SILENT 20
POPS FOR NOW OVER THE WRN HALF OF THE CWA.
ONE FINAL ITEM OF NOTE IS THE POTENTIAL FOR A FREEZE OVER THE
INTERIOR PORTIONS OF THE CWA THURS NIGHT. WITH HIGH PRESSURE MOVING
NEARLY OVERHEAD PRODUCING LIGHT WINDS AND PWAT VALUES FALLING TO 35
PERCENT OF NORMAL...EXPECT A GOOD RADIATIONAL COOLING NIGHT. DID
DROP TEMPS A DEGREE OR TWO IN SOME SPOTS...WHICH PRODUCES LOWS IN
THE UPPER 20S AND LOWER 30S ACROSS THE AREA.
&&
.AVIATION /FOR THE 00Z TAF ISSUANCE/...
EXPECT COLD FNT TO ARRIVE AT CMX ARND TAF ISSUANCE...WITH TS NOW
DVLPG OVER THE MN AND ACCOMPANYING GUSTY WINDS IMPACTING THAT SITE
EARLY IN THE FCST PERIOD. SOME SHRA/TS WILL DVLP AT SAW EARLY BUT
THEN END BY 03Z AS COLD FNT SHIFTS RAPIDLY EWD. GUSTY WNW WINDS WILL
ARRIVE BEHIND THE FROPA...WITH GUSTS IN THE 35-40KT RANGE AT THE
MORE EXPOSED CMX SITE. WITH UPSLOPE WIND COMPONET AND SOME LK
ENHANCEMENT ASSOCIATED WITH INCOMING COOL AIRMASS...EXPECT MVFR CIGS
TO DOMINATE CMX. THESE CONDITIONS WILL BE MORE MARGINAL AT SAW WITH
DOWNSLOPE WIND COMPONENT...BUT RETAINED FCST OF MVFR CIGS LATE TNGT
THERE. ARRIVAL OF SFC RDG AXIS ON TUE WILL BRING A GRADUAL RETURN TO
VFR CONDITIONS...SLOWER AT CMX...AND LIGHTER WINDS. MORE GUSTY WINDS
MAY DVLP AT CMX LATE AS ANOTHER STRONG DISTURBANCE APPROACHES FM THE
NW.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
LOW PRESSURE JUST NORTH OF THE ARROWHEAD OF MN IS EXPECTED TO DEEPEN
AS IT MOVES INTO NORTHERN LAKE SUPERIOR/SOUTHERN ONTARIO THIS
EVENING...THEN MOVE TOWARD JAMES BAY LATE TONIGHT. THE LOW WILL DRAG
A COLD FRONT ACROSS LAKE SUPERIOR THIS EVENING WITH QUICKLY
INCREASING NORTHWEST WINDS IN ITS WAKE. THE COMBINATION OF A SHARP
PRESSURE RISE AND COLDER AIR MOVING IN WILL RESULT IN A PERIOD OF
NORTHWEST GALES ACROSS MOST OF LAKE SUPERIOR LATE THIS EVENING AND
OVERNIGHT. A SECONDARY COLD FRONT WILL CROSS LAKE SUPERIOR TUE NIGHT
BRINGING ANOTHER PERIOD OF NW GALES OVER CENTRAL AND EASTERN LAKE
SUPERIOR BY LATE TUE NIGHT INTO WED. HIGH PRESSURE WILL BUILD OVER
THE UPPER GREAT LAKES THU AND FRI RESULTING IN DIMINISHING WINDS
BELOW 20KT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY FROM 10 PM THIS EVENING TO 6 AM EDT TUESDAY FOR
MIZ001-003.
LAKE SUPERIOR...
GALE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY FOR
LSZ266-267.
GALE WARNING FROM MIDNIGHT TONIGHT TO 6 AM EDT TUESDAY FOR
LSZ249-250-265.
GALE WARNING FROM 10 PM THIS EVENING TO 6 AM EDT TUESDAY FOR
LSZ243>245-263-264.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...SRF
AVIATION...KC
MARINE...TITUSHazardous weather outlook, Sep 12, 3:34 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
434 PM EDT MON SEP 12 2011
MIZ001-003-131200-
KEWEENAW-NORTHERN HOUGHTON-
434 PM EDT MON SEP 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH FREQUENT GUSTS TO 45 MPH
LATE THIS EVENING AND OVERNIGHT. SEE THE LATEST WIND ADVISORY WEATHER
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ002-004>007-009>014-084-085-131200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
434 PM EDT MON SEP 12 2011 /334 PM CDT MON SEP 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
WIND GUSTS OF 25 TO 35 MPH WILL BE POSSIBLE LATE THIS EVENING AND
OVERNIGHT...WITH THE STRONGEST WINDS NORTH CENTRAL AND EAST NEAR LAKE
SUPERIOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIDESPREAD FROST IS EXPECTED THURSDAY NIGHT AWAY FROM THE GREAT
LAKES.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
434 PM EDT MON SEP 12 2011 /334 PM CDT MON SEP 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ACROSS WESTERN
LAKE SUPERIOR...AND THIS EVENING CENTRAL AND EAST. A FEW OF THESE
STORMS COULD BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NORTHWEST GALES TO 35 KNOTS CAN BE EXPECTED TO CONTINUE THROUGH MID
MORNING TUESDAY. NORTHWEST GALES TO 35 KNOTS ARE ALSO EXPECTED TO
OCCUR TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
434 PM EDT MON SEP 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
In the hours before
Special weather statement, Sep 12, 5:02 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
602 PM EDT MON SEP 12 2011
MIZ001-122330-
KEWEENAW-
602 PM EDT MON SEP 12 2011
...SIGNIFICANT WEATHER ALERT FOR ISLE ROYALE UNTIL 730 PM EDT...
AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF WINDIGO TO 21 MILES EAST OF GRAND MARAIS TO GRAND MARAIS...OR
ALONG A LINE EXTENDING FROM 39 MILES NORTHEAST OF GRAND MARAIS TO 21
MILES EAST OF GRAND MARAIS TO GRAND MARAIS. THESE STORMS WERE MOVING
EAST AT 45 MPH.
DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WINDIGO...
ROCK HARBOR...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KC
Hail, Ontonagon
- When
- September 12, 6:52 PM EST to 6:56 PM EST
- Where
- Ontonagon County, 0.94 mi W of Ontonagon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.870, -89.320
Quarter and dime-sized hail were reported with the storm. Winds were estimated up to 65 mph as well.
Hail, Ontonagon
- When
- September 12, 6:55 PM EST to 6:58 PM EST
- Where
- Ontonagon County, 1.67 mi NE of Ontonagon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.890, -89.280
Several large branches were also reported down due to strong thunderstorm winds.
Thunderstorm Wind, Houghton
- When
- September 12, 6:59 PM EST to 7:04 PM EST
- Where
- Houghton County, Beacon Hill
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.130, -88.820
Wind gusts greater than 50 mph were measured for 20 minutes. A 63 mph wind gust was measured at 1859 EST. Quarter-sized hail was measured as well.
Thunderstorm Wind, Houghton
- When
- September 12, 7:04 PM EST to 7:07 PM EST
- Where
- Houghton County, 1.17 mi NW of Houghton Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.180, -88.500
Measured wind gust at the Houghton County Airport ASOS.
Hail, Ontonagon
- When
- September 12, 7:10 PM EST to 7:13 PM EST
- Where
- Ontonagon County, 5.67 mi E of Firesteel
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.870, -89.100
Thunderstorm Wind, Houghton
- When
- September 12, 7:15 PM EST to 7:19 PM EST
- Where
- Houghton County, 0.94 mi E of Lake Linden
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.200, -88.400
Large limbs were reported down in the Hubbell/Lake Linden area along with minor street flooding.
Thunderstorm Wind, Baraga
- When
- September 12, 7:45 PM EST to 7:49 PM EST
- Where
- Baraga County, 2.46 mi ENE of Baraga
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.790, -88.430
Ten inch diameter tree was downed and power was out. Hail of unknown size was also reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, September 12 to 13, 2011$1.4 million · 15 events
- Hail in Arizona, September 12, 2011$150,000 · 1.5 in hail · 6 events
- Dust Storm and Hail in Arizona, September 12, 2011$32,000 · 60 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Superior, September 12, 20111 in hail · 14 events
- Excessive Heat in Arkansas, September 12 to 14, 20119 events
- Hail and Damaging Wind in Wisconsin, September 12, 20111.5 in hail · 9 events
- Hail in Minnesota, September 12, 20111 in hail · 5 events
- Hail and Damaging Wind in Florida, September 12, 201152 kt wind · 3 events
- Hail in South Carolina, September 12, 2011$2,000 · 1 in hail · 3 events
- Damaging Winds in Virginia, September 12, 2011$6,000 · 56 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 12, 201152 kt wind · 2 events
- Heavy Rain in Kentucky, September 12, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347126, 347127, 347131, 347135, 347138, 347140, 347144.